North Dakota, 2020

Tornado in North Dakota, May 23, 2020

May 23, 2020 · NWS FGF · 1 event in 1 county or zone

Late in the afternoon of May 23rd, a surface low was located south of Minot, with a stationary boundary extending northeast, up toward Langdon, North Dakota. A tornado (landspout) briefly touched down just north of York, along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of May 23rd, a surface low was located south of Minot, with a stationary boundary extending northeast, up toward Langdon, North Dakota. A tornado (landspout) briefly touched down just north of York, along the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 23, 1:36 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 23, 1:36 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
236 PM CDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 235 PM CDT Sat May 23 2020

Lower level clouds continue dissipating this afternoon, with mid-
level cloud cover gradually diminishing from west to east. Shower
activity is currently ongoing in western portions of ND with the
expectation of a slow eastward progression along a frontal boundary
this afternoon. Ahead of the primary theta-e gradient, we could see
a few strong storms develop later this afternoon into the early
evening. CAMs and mesoanalysis indicate CAPE values in the 2000 to
2500 J/Kg range across much of central North Dakota as clearing
takes place and afternoon heating becomes a factor. Instability
sharply drops heading east, but there remains enough to facilitate a
continued mention of potentially impactful strong thunderstorms this
afternoon and evening.

Tonight will be quiet across much of the area, with the Devils Lake
possibly seeing a chance for ongoing thunderstorm activity. Lows
will fall into the 50s. Thunderstorm chances increase for Sunday
across much of the forecast area with activity stretching into
Monday morning. At this time, there is a conditional risk for
isolated strong storms Sunday afternoon, mainly for west-central
Minnesota.

.LONG TERM...(Monday through Saturday)
Issued at 235 PM CDT Sat May 23 2020

Monday through Wednesday...The upper trough moving through the
Dakotas will continue to bring a decent chance for precipitation at
the start of the week. Some showers lingering along the backside of
the surface low, but there should be enough instability by afternoon
for some thunderstorm activity, although deep layer shear stays in
the 20-30 kt range so do not think our severe chances are that high.
Clouds and some cold air advection on the backside of the surface
low will help keep temps in the 60s to low 70s Monday, with some
upper 40s Monday night as drier air moves into the area. Another
trough moving through Canada Tuesday could bring some stray
convection into our northern counties, but for the most part think
the better chances will be with the forcing to the north. The
digging trough will help push a trough axis/front into the CWA on
Wednesday, so have POPs increasing a bit for anything developing
along the boundary.

Thursday through Saturday...Northwesterly flow aloft sets up, with
some model solutions showing ridge riders and some not. The
ensembles do not have any strong signal for precipitation, so kept
the blended solution of sub 20 percent POPs going. Thursday will see
surface high pressure and temps will stay close to the 70 mark.
However, rising heights Friday and Saturday should bring readings up
to or slightly above seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat May 23 2020

MVFR conditions prevail at KFGO with VFR conditions at all other
sites. Scattered showers and thunderstorms are possible this
afternoon, mainly for the Devils Lake Basin. Strong storms are
possible. Winds will remain out of the southeast at generally less
than 10 knots. Ceilings will fall as we approach Sunday morning,
with KBJI possibly seeing MVFR CIGs in the pre-dawn hours.
Elsewhere, MVFR conditions are possible beginning around mid-
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...JR
AVIATION...Lynch
Hazardous weather outlook, May 23, 3:59 AM CST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
459 AM CDT Sat May 23 2020

NDZ006-007-014-015-024-241000-
Towner-Cavalier-Benson-Ramsey-Eddy-
459 AM CDT Sat May 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms within the Devils Lake
basin this afternoon into early evening. A few storms may be
strong to severe bringing the chance for gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. Showers and
thunderstorms will be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-241000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
459 AM CDT Sat May 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. Showers and
thunderstorms will be possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Minot AFB radar (KMBX), 96 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Benson

When
May 23, 5:52 PM CST
Where
Benson County, 1.38 mi N of York
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
48.340, -99.570

A tornado (landspout) briefly touched down north of York, in Benson County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896183.